Jump to content

Can Mood Stabalizers Help Depression?


lacey23

Recommended Posts

I'm kind of scared, and don't know what to do. I don't know if I'm bipolar, but my Dr wants me to go to a P Doc to get a diagnosis. It sounds like he, and a mental health nurse I talked to are thinking bipolar. Going to tell my story first if that helps. If not, jump to the question at the bottom (though I feel like the individual case might impact if a certain medication might be helpful).

A little background. When I was 18 at college, I used some drugs, and afterwards I started having severe racing thoughts a that would keep me up all night. Lots of anxiety all the time to the point where I could hardly talk to people. Severe fatigue, mental fog, and some depression. This lasted a few years. I finally went to a regular Dr (not a p doc) at my college and told them my mom was Bipolar, and she took seroquel to help her sleep, and some Epival. The doc gave me a script for these. I finally was able to sleep from the seroquel, but these drugs made my fatigue, and mental fog even worse, and did nothing for my depression and anxiety.

Eventually I quit them, and felt great for about a month, but then went back to feeling like crap. I wonder if I had some kind of dopamine rebound (from quitting seroquel) or something, that made me feel good.

I just kind of dealt with the constant anxiety, depression, racing thoughts keeping me up at night, fatigue, etc... for the next 5 years. Had an impossible time falling a sleep. Tried various things that made no impact. Basically hormone optimization (cortisol, thyroid, testosterone).

Went to a new Dr, and he gave me a small dose of an SSRI (5mg of lexapro), along with 0.5mg of xanax at night + melatonin to sleep. We tried 10mg, but I felt anxiety at that dose for 2 weeks, so went back to the small 5mg dose. It worked wonders and finally got rid of all the depression, and anxiety I felt for the prior 8 years. I had my life back, and felt like my 'old self' again. This lasted for about 8 months, and one night I was at a party, and decided to do some drugs (first time in years) that were there. The next day I felt some anxiety again for the first time in 8 months. It got worse, and worse over the next couple weeks to the point I couldn't even talk to people again. I had to quit my job, and drop out of my classes it was so bad. Depression has set in pretty bad. Fatigue, brain fog, etc.. My dr. tried to up the dose of the lexapro to 10mg to see if it would help, and increased the Xanax dose, because I have overwhelming anxiety now. Lexapro increase hasn't helped and I think it might be making me more withdrawn if anything.

I really don't think I've ever had a manic episode in my life. I've never had tons of energy, never spent money irresponsibly, never came up with grandiose ideas. It's either been feeling 'normal' (while on the SSRI for 8 months), or feeling incredible anxiety, depression, mental fog, racing thoughts causing lack of sleep, fatigue, etc.. all at the same time. It seems as though maybe these 8 years of feeling like crap could either be identified as a 'mixed episode', or anxiety + depression.

So, I guess I'm looking for some hope. I have a P Doc appointment in 2 weeks, an trying to 'accept' bipolar as a possible diagnosis. However, I can't live with this depression, and anxiety, and the last time I was on 'bipolar meds' I felt worse if anything. The only thing that ever gotten rid of the depression is the ssri. Is is possible for a mood stabalizer to get rid of depression/anxiety? Or maybe a mood stabalizer would allow the SSRI to work?

Edited by lacey23
Link to comment
Share on other sites

The best thing for you to do is talk to your Pdoc at your appointment. If something worked for you in the past it may be a good starting point. Your circumstances may be different now and your doctor may not feel it is what's best. Sometimes you feel worse when starting a new med before getting better. Again, communicate with your doctor about it.

Link to comment
Share on other sites

They put me on lithium, and I was very reluctant to take the medication. I found that on a scale of 1 to 10, 1 being the most severly depressed and ten being the most energetic it put me somewhere around 4.

It also stabilized my mood or made me feel somnolence.

The recent finding are that after 4 weeks of use, new grey matter in the brain is grown.

I took them for 4 weeks and went off them, and felt it was the best compromise. The somnolence has pretty much gone away and I feel that I have still gained the overall benefits from the drug.

Lithium used to be in 7up and alot of people believe that ancient springs which had the reputation of being healing fountains had high content of Lithium.

Hope that helps.

Link to comment
Share on other sites

I'm not a bi-polar but I have an emotional disorder. Or in other words - I'm too emotional. I was on mood stabalizers in combination with antidepressants, and unlike with other people I don't think tey changed me. But I did like being on them. I wasn't less happier and wasn't more depressed but it felt better. I felt less anxious. Unfortunately I had a side effect and had to stop them, otherwise I would still be taking them.

I'm not advising you, just sharing my own experience.

P.S. I was on 3x500 mg of Depakote.

EDIT: OMG!!!! I WAS WONDERING WHY MY HAIR IS GROWING CURLY: I just read that now for the depakote:

Side effects:

Temporary hair loss - regrowth may be curly.

How freaking awsome and weird that is! 0.0

Edited by absent
Link to comment
Share on other sites

I'm glad that you have an appointment with a pdoc coming up. You will be better advised about meds to take., You may not get an exact diagnosis for awhile-especially if you have a mood disorder like BP. There's a genetic possibility that you may have inherited some form of it. Don't be scared as it can be successfully managed with the proper meds.

I take a mood stabiliser and it's the best one I've ever taken besides Lithium. I also take an AD, an anti-psychotic and a sleep aide for my BP. Some people take more meds and some less. I was on 7 meds a dew years back and have tapered off to 4. I'm doing really well.

Sheepwoman

Link to comment
Share on other sites

I appreciate the advice.

Couple questions.

1) I'm wondering if anybody has had any improvement in their anxiety from lithium (or any other mood stabalizers).

Lexapro (when it was working) got rid of my anxiety. The increase in serotonin, resulted in a decrease in norepinephrine, which made my pulse go from 100bpm down to 70bpm. Now it's back up high again, and the anxiety is back.

It sounds to me that Lithium is supposed to decrease norepinephrine. So, has anybody here expereinced less anxiety, less norepinephrine, and a more 'under control' heart rate when on lithium?

2) Are antidepressants less likely to 'poop out' for bipolar people, when they are on a mood stabalizer? From looking around it seems like bipolar people (that aren't on a mood stabalizer) have their SSRI's poop out at a high rate. But, SSRI's seem to get prescribed to Bipolar patients when they are on a mood stabalizer. Does that mean, that SSRI's continue to work for a longer rate when the mood has stabalized?

Edited by lacey23
Link to comment
Share on other sites

  • 2 weeks later...

Lacey, all valid questions but I couldn't possibly give any advice about taking antidepressants when bi-polar or lithium. I know depakote did help me, and I was taking it in a combination with anti-depressant.

The SSRI's though influence your serotonin levels, what is making you feel less depressed. Since "normal" serotonin levels are different for everyone, not every medication/doze works the-same/at-all. It CAN take weeks for the serotonin to build up in your brain enough, so that you will feel any better, and it takes time before the levels go down.

I'm not sure how mood stabilizers effect the brain chemistry and how would that influence the antidepressant. I know that originally mood-stabilizers were created to treat seizures (Anticonvulsants)

From what I read the mood-stabilizer can help preventing manic episodes, provoked by the antidepressant.

Antidepressants cause several risks when given to bipolar patients. They are ineffective in treating acute bipolar depression, preventing relapse, and can cause rapid cycling. Studies have been shown that antidepressants have no benefit versus a placebo or other treatment. Antidepressants can also lead to a higher rate of non-lethal suicidal behavior. Relapse can also be related to treatment with antidepressants. This is less likely to occur if a mood stabilizer is combined with an antidepressant, rather than an antidepressant being used alone

FROM: http://en.wikipedia.org/wiki/Mood_stabilizer

Link to comment
Share on other sites

Yes, try out the pdoc and they will help you with your fears and hopefully acceptance of whatever you might have going on. I have been on many different combinations of meds in the past few years and my team finally hit on a good combination two years ago, which I have been faithfully taking every night. My pdoc says you should take meds at night because very often they do make you tired. So I do, and I found that I sleep better and I am a bit more energetic in the day time. I currently take lamictal, abilify, trazodone, and effexor with the occasional xanax for panic attacks. My antidepressant (effexor) did have to be raised recently (have not felt a benefit yet still waiting for that) and my trazodone because I wasn't sleeping. Good luck.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...